Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 84, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 22, 2004, 5:47 PM MDT for Fergus County, Montana. It was in force for 28 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2004, 5:47 PM MDT (23:47 UTC)
- Expired
- Aug 22, 2004, 6:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Fergus County, MT
The radar
The Great Falls radar (KTFX), 158 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 6:15 PM MDT | FUNNEL CLOUD | Suffolk, MT | FUNNEL CLOUD SEEN TO THE SOUTH REMAINING CLOSE TO THE CLOUD BASE BEFORE RETURNING BACK INTO THE CLOUD...PEA SIZE HAIL ALSO REPORTED. |
| Aug 22, 6:15 PM MDT | FUNNEL CLOUD | Suffolk, MT | FUNNEL CLOUD SEEN TO THE SOUTH REMAINING CLOSE TO THE CLOUD BASE BEFORE RETURNING BACK INTO THE CLOUD...PEA SIZE HAIL ALSO REPORTED. |
| Aug 22, 6:15 PM MDT | FUNNEL CLOUD | Suffolk, MT | FUNNEL CLOUD SEEN TO THE SOUTH REMAINING CLOSE TO THE CLOUD BASE BEFORE RETURNING BACK INTO THE CLOUD...PEA SIZE HAIL ALSO REPORTED. |
| Aug 22, 6:15 PM MDT | TSTM WND DMG | Suffolk, MT | POWER OUTAGES DUE TO LINES BLOWN DOWN. SEVERAL SMALL FIRES STARTED BUT PUT OUT BY RAINFALL. |
| Aug 22, 6:15 PM MDT | TSTM WND DMG | Suffolk, MT | POWER OUTAGES DUE TO LINES BLOWN DOWN. SEVERAL SMALL FIRES STARTED BUT PUT OUT BY RAINFALL. |
| Aug 22, 6:15 PM MDT | TSTM WND DMG | Suffolk, MT | POWER OUTAGES DUE TO LINES BLOWN DOWN. SEVERAL SMALL FIRES STARTED BUT PUT OUT BY RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 1:40 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1450 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 222347 SVRTFX MTC027-230015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 546 PM MDT SUN AUG 22 2004 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CONTINUED THE * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL FERGUS COUNTY IN CENTRAL MONTANA * UNTIL 615 PM MDT * AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTH OF WINIFRED...OR ABOUT 28 MILES NORTH OF LEWISTOWN...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR SUFFOLK AT 550 PM...AND RURAL NORTHERN FERGUS COUNTY AT 600 PM MDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4753 10955 4735 10941 4744 10885 4771 10903 $$ HOENISCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:38 PM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 22, 2:38 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
238 PM MDT SUN AUG 22 2004
.DISCUSSION...
TONIGHT THROUGH TUESDAY NIGHT...UNSETTLED WEATHER WILL CONTINUE FOR
THE PERIOD. A STRONG SHORT WAVE TROUGH WILL MOVE ACROSS MONTANA
TONIGHT AND TOMORROW...RESULTING IN WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY. INSTABILITY AND WIND PROFILES WILL SUPPORT A
FEW SEVERE STORMS OVER THE FORECAST AREA THIS EVENING. THE MOST
FAVORABLE AREA FOR SEVERE STORMS WILL BE OVER THE EASTERN ZONES...
WHERE WIND SHEAR WILL BE THE GREATEST. CHANCE POPS WILL THEN STILL BE
WARRANTED MONDAY NIGHT INTO TUESDAY NIGHT AS MONTANA REMAINS UNDER
A BROAD TROUGH OF LOW PRESSURE. THE CLOUD COVER AND PRECIPITATION
WILL KEEP TEMPERATURES BELOW NORMAL INTO MIDWEEK. SCHAUMANN
WEDNESDAY THROUGH MONDAY...A WEAK TROF REMAINS OVER THE CWA AND THE
AIRMASS STAYS UNSETTLED AND SOMEWHAT MOIST. THIS PATTERN CHANGES
VERY LITTLE DURING THE NEXT FEW DAYS. A SHORTWAVE APPROACHING THE
WEST COAST MOVES ONSHORE WEDNESDAY AND MOVES NEAR THE ROCKIES BY
THURSDAY. AN ASSOCIATED COLD FRONT MOVES ACROSS THE ZONES AND TEMPS
WILL AGAIN DROP. THE SHORTWAVE MOVES EAST FRIDAY BUT NORTHWEST FLOW
ALOFT WILL CONTINUE TO KEEP THE AREA COOL AND PRONE TO SHOWERS.
TEMPS WILL BEGIN TO WARM SLOWLY. ZELZER
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF EB 054/069 046/069 046 05832
EEBBB 068/045 065/045 068/046 074/050 074 23354200000
CTB EB 048/065 045/066 044 05733
EEBBB 065/043 060/044 066/045 071/048 071 23454300000
HLN EB 053/070 051/069 049 05822
EEBBB 070/049 069/047 068/048 075/052 075 33344200000
BZN EB 051/068 045/070 045 05633
BEBBB 071/040 070/040 067/041 074/044 074 33344200000
WEY TB 041/061 036/059 034 05664
BEBBB 065/032 064/040 064/041 071/044 071 33231200--0
DLN EB 049/067 043/064 044 05722
BEBBB 069/039 068/039 064/040 074/043 074 33344200000
HVR EB 054/070 048/074 050 05842
EEBBB 068/047 067/048 070/049 074/050 074 12344200000
LWT EB 053/068 045/070 045 05732
BEBBB 069/044 068/045 063/046 075/046 075 23344200000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR ALL OF CENTRAL AND SOUTHWEST MONTANA.
&&Hazardous weather outlook, Aug 22, 3:15 PM MDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 315 PM MDT SUN AUG 22 2004 MTZ008>015-044>055-231200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 315 PM MDT SUN AUG 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY A SEVERE WEATHER WATCH IS IN EFFECT FOR ALL OF NORTH CENTRAL AND SOUTHWEST MONTANA. A PACIFIC COLD FRONT WILL PUSH EAST...ACROSS CENTRAL MONTANA THIS AFTERNOON. AS THE COLD FRONT MOVES EAST...EXPECT SHOWERS AND THUNDERSTORMS TO ACCOMPANY THE FRONT. SOME OF THE STORMS ALONG THE FRONT COULD BE SEVERE. THE MAIN THREAT FROM THESE STORMS TODAY WILL BE STRONG GUSTY WINDS ANYONE WHO HAS OUTDOOR ACTIVITIES PLANNED FOR THIS AFTERNOON OR EARLY THIS EVENING OVER NORTH CENTRAL OR SOUTHWEST MONTANA...SHOULD BE PREPARED FOR SEVERE WEATHER CONDITIONS. LISTEN FOR LATER STATEMENTS AND UPDATES REGARDING THIS SEVERE WEATHER EVENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 22, 2:25 PM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
225 PM MDT SUN AUG 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL 2 N HELENA 46.63N 112.02W
08/22/2004 0.25 INCH LEWIS AND CLARK MT TRAINED SPOTTER
&&
SAUCIERSpecial weather statement, Aug 22, 3:23 PM MDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 323 PM MDT SUN AUG 22 2004 MTZ007-028-029-034-039>043-056-230100- BLACKFOOT REGION-BUTTE/PINTLAR REGION-EASTERN CARBON-GOLDEN VALLEY-MUSSELSHELL-PARK-STILLWATER-SWEET GRASS-WESTERN CARBON-WHEATLAND- 323 PM MDT SUN AUG 22 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 774 REMAINS IN EFFECT FROM THIS AFTERNOON TO THIS EVENING... NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON. THERE IS A THREAT OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND GUSTY WINDS THROUGH 700 PM MDT. MTZ008>015-044>055-230100- BEAVERHEAD-BLAINE-BROADWATER-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-CHOUTEAU-EASTERN GLACIER-EASTERN PONDERA-EASTERN TETON-FERGUS-GALLATIN-HILL-JEFFERSON-JUDITH BASIN-LIBERTY-MADISON-MEAGHER-NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-TOOLE- 323 PM MDT SUN AUG 22 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 774 REMAINS IN EFFECT FROM THIS AFTERNOON TO THIS EVENING... NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON. THERE IS A THREAT OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND GUSTY WINDS THROUGH 700 PM MDT.
Local storm report, Aug 22, 3:49 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
349 PM MDT SUN AUG 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 15 SSE MONARCH 46.90N 110.72W
08/22/2004 0.50 INCH CASCADE MT PARK/FOREST SRVC
0.50 INCHES OF RAIN IN 20 MIN.
&&
SAUCIERLocal storm report, Aug 22, 3:56 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
356 PM MDT SUN AUG 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 3 NE DILLON 45.25N 112.59W
08/22/2004 0.50 INCH BEAVERHEAD MT TRAINED SPOTTER
&&
SAUCIERLocal storm report, Aug 22, 4:08 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
408 PM MDT SUN AUG 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 6 SW STANFORD 47.09N 110.31W
08/22/2004 0.88 INCH JUDITH BASIN MT CO-OP OBSERVER
NICKEL-SIZED HAIL QUICKLY REPLACED BY PEA-SIZED. HAIL TWO
INCHES DEEP IN 10 MINUTES. EIGHT TENTHS LIQUID PRECIP
MEASURED.
&&
SAUCIERLocal storm report, Aug 22, 4:31 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
431 PM MDT SUN AUG 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL STANFORD 47.15N 110.22W
08/22/2004 0.88 INCH JUDITH BASIN MT TRAINED SPOTTER
0.47 INCHES OF RAIN IN 20 MIN.
&&
SAUCIERThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:38 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 52 min |
| Aug 22, 4:29 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 46 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.